Vermont, 2017

Hail in Vermont, June 27, 2017

June 27, 2017 · NWS BTV · 2 events in 1 county or zone

The combination of an unseasonably cold air mass and moderately unstable atmosphere accounted for the development of showers and thunderstorms during the afternoon of June 27th across eastern NY into VT. Due to the cold air mass, a few of these thunderstorms produced hail with one report of one inch in diameter in Calais, VT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

The combination of an unseasonably cold air mass and moderately unstable atmosphere accounted for the development of showers and thunderstorms during the afternoon of June 27th across eastern NY into VT. Due to the cold air mass, a few of these thunderstorms produced hail with one report of one inch in diameter in Calais, VT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 27, 2:09 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Jun 27, 2:09 PM EST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Burlington VT
309 PM EDT Tue Jun 27 2017

.SYNOPSIS...
Widespread showers with embedded thunderstorms will continue
through the afternoon today as an upper level short wave tracks
into the North Country. These storms will have the potential to
cause gusty winds and small hail. The showers and thunderstorms
end tonight and much of the area will be dry on Wednesday with
just the possibility of some showers up along the international
border. Below normal temperatures will continue through
midweek but a warmer and wetter pattern sets up for the rest of
the week and into the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 233 PM EDT Tuesday...The radar continues to see scattered
showers and thunderstorms across the North Country. The lack of
much surface instability has limited how tall the storms have
been capable of growing however with low freezing levels and
advancing cold pool aloft anticipate a continued small hail
threat through the evening hours.

The showers will end this evening as we lose what little diurnal
driven heat warmed the area to the upper 60s. High pressure will
build in behind the upper level shortwave as it exits the
region this evening and Wednesday. There may be some residual
energy that holds on along the international border so I could
see some isolated showers that develop in the afternoon but
otherwise it should be a pleasant day tomorrow with highs in the
lower 70s.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 233 PM EDT Tuesday...As the weak ridge continues
to build into region anticipate any residual showers to come to
an end. With high pressure aloft it should be a relatively
quiet night. Unfortunately that quiet weather will end as we
start to see a return towards a more active period. Low pressure
moving through the Great Lakes will push a west/east oriented
warm front over the region. Showers develop along the boundary
across northern New York during the morning, and become
widespread across the entire forecast area through the afternoon
and into Thursday night. Composites charts indicate that the
combination of forcing/lift/shear/instability isn't quite
aligned so we may or may not see much widespread thunder.
However given continuity I went ahead and continued to include
mention of isolated thunderstorms on Thursday generally along
the southern tier where instability will be highest.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 233 PM EDT Tuesday...As we head into the weekend the
biggest threat will be the continued active weather. We are
currently already an 1.5 inches above normal for the month and
nearly 6 inches above normal of precip for the year. With
continued active weather and more rain on the way hydro impacts
come straight to my mind. Friday night and Saturday will see
several waves of low pressure riding along a stalled frontal
boundary to our west will provide ample instability for showers
and thunderstorms along with additional moisture and PWATs
surging to 1.5-2". While the exact timing of each individual
wave is difficult at this time, confidence is high we'll see
periods of heavy rain with rainfall amounts in the 1-2" range
on top of the 1" we're likely to see on Thursday. Considering
how wet area soils are already, this could be the tipping point
to realize flash flood potential and bears watching through the
week.

Sunday remains showery, especially across northern areas as the
parent upper trough and surface cold front look to swings through
the region, with quieter and drier conditions expected Monday post
fropa.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Through 18Z Wednesday...Scattered showers and thunderstorms
will continue moving southwest to northeast across the entire
area until 02z. These storms will have the potential for gusty
winds, generally up to 20-30kts and small hail. Visibilities in
the strongest storms will drop to 3-4SM but given the spatial
nature of the storms I couldn't call anything as prevailing. So
I've continued the previous forecasters idea using a tempo
group to handle the storms with vicinity showers elsewhere and
amendments for TS when needed. Any showers and storms will
quickly be ending between 00z and 04z. Expect VFR conditions
through the period...with localized MVFR/IFR conditions near the
showers and storms. Winds will generally be from the south and
southwest through the period.

Outlook...

Wednesday Night: VFR. Slight Chance SHRA.
Thursday: VFR/MVFR. Occasional SHRA.
Thursday Night: MVFR. Likely SHRA...Likely TSRA.
Friday: VFR/MVFR. Chance SHRA...Chance TSRA.
Friday Night: VFR. Chance SHRA...Chance TSRA.
Saturday: VFR/MVFR. Likely SHRA...Chance TSRA.
Saturday Night: VFR. Likely SHRA...Chance TSRA.
Sunday: VFR. Chance SHRA...Slight Chance TSRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Deal
NEAR TERM...Deal
SHORT TERM...Deal
LONG TERM...Deal/Lahiff
AVIATION...Deal
Hazardous weather outlook, Jun 27, 3:52 AM EST, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
452 AM EDT Tue Jun 27 2017

NYZ026>031-034-035-087-VTZ001>012-016>019-280900-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
452 AM EDT Tue Jun 27 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

Scattered to numerous showers and isolated thunderstorms are
expected to develop over northern New York and Vermont during the
late morning and afternoon hours. This activity will move from
southwest to northeast across the area. Any of the storms will
have the potential to produce gusty winds...in the 30 to 40 mph
range...and small hail. The threat for stronger storms will end by
evening. Anyone with outdoor plans today should be aware of the
potential for lightning...gusty winds...and hail. Seek shelter
indoors as storms approach.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 27, 1:25 PM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Burlington VT
225 PM EDT TUE JUN 27 2017

NYZ029-030-271900-
Southeastern St. Lawrence-Southern Franklin-
225 PM EDT TUE JUN 27 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL FRANKLIN AND EAST
CENTRAL ST. LAWRENCE COUNTIES...

At 224 PM EDT, a strong thunderstorm was located near Carry Falls
Reservoir, moving northeast at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Lake Ozonia, Carry Falls Reservoir, Stark, Higley Flow State Park and
South Colton.

LAT...LON 4434 7487 4450 7499 4470 7458 4446 7440
TIME...MOT...LOC 1824Z 242DEG 22KT 4445 7485
Local storm report, Jun 27, 2:10 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
310 PM EDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             4 NNE KEESEVILLE        44.56N  73.45W
06/27/2017  M1.00 INCH       CLINTON            NY   PUBLIC

&&

EVENT NUMBER BTV1701969

TABER
Local storm report, Jun 27, 2:12 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
312 PM EDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             KEESEVILLE              44.51N  73.48W
06/27/2017  E0.50 INCH       CLINTON            NY   PUBLIC

&&

EVENT NUMBER BTV1701970

TABER
Local storm report, Jun 27, 2:21 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
321 PM EDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             2 SW KEESEVILLE         44.48N  73.51W
06/27/2017  M1.00 INCH       ESSEX              NY   PUBLIC

&&

EVENT NUMBER BTV1701971

TABER
Special weather statement, Jun 27, 2:35 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Burlington VT
335 PM EDT TUE JUN 27 2017

NYZ030-031-272000-
Southern Franklin-Western Clinton-
335 PM EDT TUE JUN 27 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CLINTON AND EAST
CENTRAL FRANKLIN COUNTIES...

At 335 PM EDT, a strong thunderstorm was located near Debar Mountain,
moving northeast at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Clayburg, Merrill, Bryants Mill, Lyon Mountain, Redford, Riverview,
Loon Lake, Standish and Wolf Pond.

LAT...LON 4448 7409 4462 7421 4484 7398 4461 7377
TIME...MOT...LOC 1935Z 226DEG 21KT 4460 7408

Manning
Special weather statement, Jun 27, 2:47 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Burlington VT
347 PM EDT TUE JUN 27 2017

NYZ034-035-VTZ009-272015-
Western Essex-Eastern Essex-Western Addison-
347 PM EDT TUE JUN 27 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ESSEX AND
SOUTHWESTERN ADDISON COUNTIES...

At 347 PM EDT, a strong thunderstorm was located near Hague, moving
northeast at 35 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Crown Point, Shoreham, Crown Point Center, Whiting, Orwell, Bridport,
Cornwall, Salisbury, Coates Point, Black Point, Plumies Point,
Gilligans Bay, Beadles Cove, Giards Bay, Larrabees Point, Lapham Bay,
East Shoreham, Leonard Bay, Fivemile Point and West Bridport.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4379 7336 4381 7338 4378 7372 4404 7352
      4391 7314 4377 7335
TIME...MOT...LOC 1947Z 221DEG 31KT 4374 7360

Manning

The radar

The Burlington radar (KCXX), 58 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Washington

When
June 27, 3:10 PM EST
Where
Washington County, 0.69 mi N of North Calais
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.390, -72.450

Quarter size hail reported.

Hail, Washington

When
June 27, 3:17 PM EST
Where
Washington County, 0.69 mi N of Woodbury
Measured
0.75 in hail
Reported by
Post Office
Coordinates
44.440, -72.420

Dime size hail reported with tree limbs and branches down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2017Every state in 2017This day in weather historyWarnings in Vermont, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696605, 696606.